Josh Chandler | June 18, 2024

8 Heroin Overdose Symptoms

Recognizing heroin overdose symptoms can save someone’s life. If you identify these symptoms in yourself or someone else, it’s crucial to contact emergency medical care, as early treatment may prevent death or permanent damage to health. Heroin is a powerfully addictive illicit drug that’s synthesized from the drug morphine, which comes from the opium poppy. Once addicted, a person is apt to find it impossible to stop using this drug without substance abuse treatment. Sadly, there are many regular people and celebrities alike who died of a heroin overdose — but help is available to prevent this.

At Muse Treatment, we treat heroin addiction as well as other forms of substance abuse that can lead to the symptoms of overdose with our full range of comprehensive treatment programs. These programs include inpatient therapy, outpatient treatment, aftercare, and medical detox. Treatment can help you regain control of your life from the grip of substance abuse. Abuse of heroin is a high-risk activity; the risk of overdose is ever-present. Heroin use will cause physical and mental health to deteriorate, but with treatment, you may be able to safeguard your health and future. 

Knowing the symptoms of a heroin overdose is important if you or a loved one uses this drug. If you are struggling with a heroin addiction, remember that Muse Treatment can help. We feature licensed addiction specialists and a relaxing, recovery-friendly rehab environment. Our treatment approaches are based on medically traditional therapies like psychotherapy, alternative treatments like art therapy, and holistic therapies like nutrition and mindfulness. Don’t wait to start your recovery journey; at Muse Treatment, we’ll walk that journey with you, helping you manage your condition effectively with real-world strategies that work. 

 

24/7 support availability,
start your recovery today!

 

Symptom 1: Extreme Drowsiness

Of the eight symptoms of heroin overdose, extreme drowsiness might be challenging to identify as the drug’s high tends to make people feel tired or lethargic. However, the key element to remember is the extreme part. Heroin overdose can cause a person to feel extremely drowsy as if they’re on their way to becoming unconscious. If you suspect that you or the individual in question is experiencing greater drowsiness than is typical, you might be witnessing an overdose. Be prepared to call for emergency medical help. 

Symptom 2: Slow or Shallow Breathing

Slow or shallow breathing is one of the common heroin overdose symptoms. Heroin targets the brain’s reward center. Unfortunately, this part of the brain is dangerously close to the controls for the respiratory system. Heroin can suppress the respiratory system quite easily. A little too much of the drug can reduce breathing and even cause it to stop — which is the hallmark of a heroin overdose. If you note the signs of shallow breathing, it’s time to get help. 

Symptom 3: Pinpoint Pupils

A heroin overdose can cause pinpoint pupils. The use of opioids can cause the pupils of the eyes to get smaller, unlike some other drugs that cause dilated pupils. Pinpoint pupils can be a sign of heroin use, but they can also indicate that too much heroin has been used — and overdose is imminent. You may also note other changes in the eye; eye movement may change, or the eyelids may become noticeably droopy.  

Symptom 4: Weak Pulse and Low Blood Pressure

A person who is overdosing on heroin may experience a weak pulse and low blood pressure. Again, this tends to occur because heroin is a suppressant. This drug can slow — and even stop — crucial body parts that control essential functions such as breathing and heart rate. If you identify a weak pulse, don’t hesitate to call for emergency medical help. If the individual stops breathing or their heart stops beating, death is likely to be mere moments away. Emergency medical technicians may be able to prevent overdose death. 

Symptom 5: Disorientation or Delirium

Someone who uses heroin may feel confused or disoriented during the high, but a heroin overdose can also trigger disorientation and delirium. If the individual appears disoriented and unable to speak cohesively, they may be overdosing on the drug. Don’t assume that delirium is part of the high; it may be, but it can also indicate symptoms of a heroin overdose. 

Symptoms of Heroin Overdose

Symptom 6: Blue Lips and Fingertips (Cyanosis)

Blue lips and fingertips, medically known as cyanosis) are also symptoms of heroin overdose. This indicates that the pulmonary or cardiac systems aren’t working optimally. When lips and fingertips turn blue, these body parts are not getting enough oxygen-rich blood. Don’t wait to seek help if you note these signs.

Symptom 7: Nausea and Vomiting

Heroin overdose symptoms can also include nausea and vomiting. Be sure that the individual is not lying on their back, or they could choke on their vomit if they lose consciousness during the overdose. It’s best to help them lay on their side if they cannot sit upright. Nausea and vomiting can indicate that a toxic level of heroin has entered the body. Again, don’t hesitate to call for medical care. 

Symptom 8: Unconsciousness or Unresponsiveness

If a person has lost consciousness and is unresponsive after using heroin, you should suspect an overdose. Although drowsiness is a common sign of a heroin high, if the person becomes unresponsive, you should suspect an overdose and call for emergency medical care immediately. At this point, a person may be living on borrowed time. Emergency medical technicians may be able to save their lives using medications that reverse the opioid overdose. However, this medication needs to be delivered as soon as possible. 

Immediate Actions to Take During a Heroin Overdose

Waiting to ‘see what happens’ is the worst thing you can do during a heroin overdose. It’s crucial to contact emergency medical care at the onset of an overdose. If you note any of these signs and symptoms, they could be the signs of serious medical trouble for the individual in question. Once symptoms worsen, the person may no longer be able to call for help themselves, as an overdose can be debilitating. Call for medical assistance immediately after suspecting a heroin overdose. 

Preventing Heroin Overdose

Heroin is a dangerous drug with no legitimate medical use. The best way to prevent heroin overdose is not to use the drug. Moreover, never use heroin with alcohol or other substances as they could increase the risk of overdose. If you have become addicted to heroin, or you see possible signs and symptoms of heroin use among your loved ones, get help right away. Today’s high-quality rehabs, like Muse Treatment, can help you end your dependence on heroin. Muse features treatment plans that can be individualized just for you. 

 

24/7 support availability,
start your recovery today!

 

Muse Treatment’s Approach to Heroin Addiction and Overdose Prevention

Muse Treatment Center is an innovative rehab center that specializes in substance abuse treatment. Opioids like heroin are a leading cause of overdose. No matter how confident a person feels about their heroin dose, they could be quite wrong, considering that most opioid overdoses are accidental. The time to protect your health and future is now, and the best help is to seek heroin addiction treatment at a top drug and alcohol addiction treatment facility. 

Call Muse Treatment at 800-426-1818 to discuss our streamlined enrollment process and treatment programs. We can verify your medical insurance and also discuss alternative financial options. Remember that your addiction will not simply go away. You must manage this condition successfully, or relapse is likely. Muse Treatment’s highly experienced clinicians treat all patients with the dignity and respect they deserve. Contact us today, and let us help you put heroin abuse in your past. 

Heroin Addiction,Heroin Rehab,Treatment,
Josh Chandler
Josh Chandler
After growing up in Chicago and North Carolina, Josh chose to get help with substance use disorder and mental health in California because of the state's reputation for top-tier treatment. There, he found the treatment he needed to achieve more than five years of recovery. He's been in the drug and alcohol addiction rehab industry for four years and now serves as the Director of Admissions for Resurgence Behavioral Health. Josh remains passionate about the field because he understands that one phone call can alter the course of a person's life.


Research | Editorial
Call Now, We Can Help
Call Now Button (800) 426-1818